Stephenson, Alec and Tawn, Jonathan A. (2004) Inference for extremes: accounting for the three extremal types. Extremes, 7 (4). pp. 291-307. ISSN 1386-1999Full text not available from this repository.
The Extremal Types Theorem identifies three distinct types of extremal behaviour. Two different strategies for statistical inference for extreme values have been developed to exploit this asymptotic representation. One strategy uses a model for which the three types are combined into a unified parametric family with the shape parameter of the family determining the type: positive (Fréchet), zero (Gumbel), and negative (negative Weibull). This form of approach never selects the Gumbel type as that type is reduced to a single point in a continuous parameter space. The other strategy first selects the extremal type, based on hypothesis tests, and then estimates the best fitting model within the selected type. Such approaches ignore the uncertainty of the choice of extremal type on the subsequent inference. We overcome these deficiencies by applying the Bayesian inferential framework to an extended model which explicitly allocates a non-zero probability to the Gumbel type. Application of our procedure suggests that the effect of incorporating the knowledge of the Extremal Types Theorem into the inference for extreme values is to reduce uncertainty, with the degree of reduction depending on the shape parameter of the true extremal distribution and the prior weight given to the Gumbel type.
|Journal or Publication Title:||Extremes|
|Uncontrolled Keywords:||extreme value theory - extremal types theorem - generalized extreme value distribution - Poisson process - reversible jump Markov chain Monte Carlo|
|Subjects:||Q Science > QA Mathematics|
|Departments:||Faculty of Science and Technology > Mathematics and Statistics|
|Deposited On:||14 Nov 2008 10:17|
|Last Modified:||09 Oct 2013 15:40|
Actions (login required)